Thunderstorm Wind, Huron
- When
- August 23, 5:25 PM EST
- Where
- Huron County, Bad Axe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -83.000
Numerous large tree limbs reported down.
A cold front triggered two severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front triggered two severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 1:50 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 250 PM EDT SAT AUG 23 2008 .SHORT TERM...TONIGHT COLD FRONT WILL MOVE THROUGH MOST OF THE FORECAST AREA TONIGHT. MAIN UPPER SUPPORT WEAKENS AS IT MOVES INTO EASTERN ONTARIO AND QUEBEC...BUT THERE REMAINS A WEAK SHORTWAVE THAT WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. CERTAINLY THE BEST CONVECTION WILL BE DIURNAL BASED AND WILL GO WITH LIKELY POPS FOR TRI CITIES AND THUMB REGIONS THIS EVENING. VISIBLE IMAGE INDICATES SOME DEVELOPMENT TO THE CU OVER SE LWR MI. MAY HAVE SOME DIURNALLY BASED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH SB CAPES IN THE 1000 TO 2000 J/KG RANGE. NAM IS DRY OVERNIGHT...BUT GFS KEEPS SOME QPF WITH THE FROPA. LOCAL WRF RUN AND THE NSSL WRF 4KM RUN KEEPS SOME CONVECTION THROUGH THE OVERNIGHT TIME PERIOD. WILL KEEP THE CHANCE OF THUNDERSTORMS ALL NIGHT FOR THE SOUTH HALF OF THE FORECAST AREA WITH THE FRONT AND ABOUT 1000 J/KG AVAILABLE IN THE MIXED LAYER JUST ABOVE THE INVERSION. PATCHY FOG WILL DEVELOP TONIGHT. WINDS WILL WEAKEN WITH THE FRONT OVERHEAD. THE REAL DRY AIR DOES NOT PUSH INTO THE REGION UNTIL SUNDAY AND SUNDAY NIGHT. DEW POINTS WILL STILL BE IN THE 60S WITH THE LONGER NIGHTS OF LATE AUGUST. WITH SOME BREAKS IN THE CLOUDS...AND SOME AREAS GETTING AFTERNOON AND EVENING RAINFALL...THINK AT LEAST PATCHY FOG IS A GOOD BET ACROSS THE ENTIRE FORECAST AREA. && .LONG TERM...SUNDAY THROUGH NEXT SATURDAY. SOME SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS EXTREME SOUTHEAST MICHIGAN SUNDAY MORNING AS THE FRONT CONTINUES TO PUSH OFF TO THE EAST. DESPITE THE PASSAGE OF THE COLD FRONT...THE COLDEST AIR ASSOCIATED WITH THE FRONT WILL NOT MOVE INTO THE REGION UNTIL SUNDAY NIGHT. BECAUSE OF THE DELAY IN THE ARRIVAL OF THE COLD AIR...TEMPERATURES ON SUNDAY WILL STILL GET INTO THE 80S ACROSS MUCH OF THE CWA WITH 850 MB TEMPERATURES IN THE MIDDLE TEENS. MONDAY WILL BE MUCH COOLER WITH BELOW NORMAL TEMPERATURES AS HIGH PRESSURE SETTLES IN ACROSS THE CENTRAL GREAT LAKES AND 850 MB TEMPERATURES FALL TO AROUND 10 DEGREES. THIS HIGH WILL PROVIDE DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK AS TEMPERATURES MODERATE AND SLOWLY RISE TO NEAR NORMAL LEVELS. A LOW PRESSURE SYSTEM WILL THEN MOVE INTO THE GREAT LAKES LATE NEXT WEEK AS THE MODELS CONTINUE TO STRUGGLE WITH THE TIMING OF THIS FEATURE. THE GFS HOLDS OFF ON PRECIP UNTIL THURSDAY NIGHT AS A SECONDARY LOW DEVELOPS IN THE MID MISSISSIPPI VALLEY AND HEADS INTO THE EASTERN GREAT LAKES ON FRIDAY WITH HIGH PRESSURE THEN BUILDING IN ON SATURDAY. THE ECMWF BRINGS A COLD FRONT THROUGH THE REGION THURSDAY AND THURSDAY NIGHT WITH DRY WEATHER ON FRIDAY. THEN ANOTHER LOW FOLLOWS IN BEHIND IT WITH MORE PRECIP FOR SATURDAY. DESPITE THESE DIFFERENT SCENARIOS...THE GFS ENSEMBLE HAS BEEN FAIRLY CONSISTENT WITH PRECIP THURSDAY AND FRIDAY...AND DRY WEATHER EXPECTED ON SATURDAY. WITH THE DIFFERENT MODEL SOLUTIONS WILL LEAN ON THE ENSEMBLE MODEL AND LEAVE THE PREVIOUS FORECAST AS IS WITH PRECIP THURSDAY AND FRIDAY...AND KEEP NEXT SATURDAY DRY. && .MARINE... A COLD FRONT WILL SLIDE ACROSS THE REGION TONIGHT. SOUTHERLY WINDS SHOULD REMAIN GENERALLY AT 10 TO 20 KNOTS AHEAD OF THIS FRONT GIVEN THE STABILITY OVER THE LAKES. COLD AIR ADVECTION IN THE WAKE OF THE COLD FRONT AND INCREASING INSTABILITY OVER THE LAKES SUNDAY INTO SUNDAY NIGHT WILL LIKELY LEAD TO WIND GUSTS OVER 25 KNOTS AND WAVE HEIGHTS WELL WITHIN SMALL CRAFT ADVISORY CRITERIA. WINDS AND WAVES WILL DECREASE MONDAY NIGHT AS STRONG HIGH PRESSURE BUILDS IN ACROSS THE CENTRAL GREAT LAKES REGION. && .PREV DISCUSSION...ISSUED 123 PM EDT SAT AUG 23 2008 AVIATION... COLD FRONT APPROACHING LOWER MI WITH THUNDERSTORMS ALONG AND JUST AHEAD OF IT. WILL ADD THUNDER TO MBS AND FNT TAFS LATE THIS AFTERNOON AS THEY WILL BE CLOSEST TO THE BETTER SUPPORT WITH DEEP UPPER LOW ACROSS SOUTHERN CANADA. TONIGHT WITH DEW POINTS STILL IN THE 60S...SOME BREAKS IN THE CLOUDS AND A LIGHTER WIND FIELD SHOULD LEAD TO PATCHY FOG. WILL INTRODUCE SOME IFR FOG TOWARD 12Z...BUT HOLD OFF ANY CIGS WITH STRATUS UNTIL THE EVOLUTION OF THE THUNDERSTORMS...AND THUS RAINFALL AND CLOUDS...ARE BETTER KNOWN. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...RBP LONG TERM....KURIMSKI MARINE.......RBP AVIATION.....RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT SAT AUG 23 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-240845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 300 PM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY IN THE TRI CITIES AND THUMB REGIONS...WITH SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE...ESPECIALLY BETWEEN 4 PM AND 10 PM. IN GENERAL...SEVERE WEATHER IS NOT EXPECTED. HOWEVER... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...WITH AN ISOLATED GUST TO 60 MPH POSSIBLE. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 25 MPH. A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HOT AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE ENOUGH INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN ADVANCE OF A SLOW MOVING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... SPOTTER REPORTS OF ANY THUNDERSTORM WIND GUST IN EXCESS OF 40 MPH ARE APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 300 PM EDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY BETWEEN 4 PM AND 10 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 25 MPH. A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HOT AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE ENOUGH INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTH WINDS WILL DEVELOP ON SUNDAY AND CONTINUE THROUGH MONDAY. THIS IS EXPECTED TO LEAD TO SMALL CRAFT ADVISORY CONDITIONS ON SUNDAY NIGHT AND MONDAY FOR OUTER SAGINAW BAY...AND THE NEARSHORE WATERS OF SOUTHERN LAKE HURON. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN ADVANCE OF A SLOW MOVING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SC/RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 430 PM EDT SAT AUG 23 2008 MIZ047-048-232145- BAY-MIDLAND- 430 PM EDT SAT AUG 23 2008 ...SPECIAL WEATHER STATEMENT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF PINCONNING TO 10 MILES SOUTHWEST OF COLEMAN...MOVING EAST AT 28 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BENTLEY AND OIL CITY BY 435 PM EDT... SANFORD BY 455 PM EDT... PINCONNING BY 505 PM EDT... MIDLAND BY 515 PM EDT... LINWOOD BY 525 PM EDT... AUBURN BY 530 PM EDT... KAWKAWLIN BY 540 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 459 PM EDT SAT AUG 23 2008 MIZ048-232145- BAY- 459 PM EDT SAT AUG 23 2008 ...SPECIAL WEATHER STATEMENT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PINCONNING TO 15 MILES SOUTHWEST OF PINCONNING...MOVING EAST AT 29 MPH. WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PINCONNING BY 510 PM EDT... LINWOOD BY 510 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 550 PM EDT SAT AUG 23 2008 MIZ047-048-053-232315- BAY-MIDLAND-SAGINAW- 550 PM EDT SAT AUG 23 2008 ...SPECIAL WEATHER STATEMENT... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MIDLAND TO 27 MILES SOUTH OF COLEMAN...MOVING EAST AT 34 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES OF AN INCH AN HOUR OR MORE WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. MINOR FLOODING OR PONDING OF WATER ON THE AREA ROADWAYS CAN BE EXPECTED...PARTICULARLY WHERE HEAVY RAIN HAS ALREADY FALLEN EARLY THIS EVENING. * THUNDERSTORMS WILL BE NEAR... MIDLAND BY 600 PM EDT... LINWOOD BY 605 PM EDT... AUBURN BY 615 PM EDT... KAWKAWLIN BY 620 PM EDT... FREELAND BY 625 PM EDT... BAY CITY BY 635 PM EDT... ESSEXVILLE BY 640 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES AND SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ALSO...BE PREPARED FOR STANDING WATER ON SOME AREA ROADS AND DRIVE WITH CARE. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 601 PM EDT SAT AUG 23 2008 MIZ049-240000- HURON- 601 PM EDT SAT AUG 23 2008 ...SPECIAL WEATHER STATEMENT... AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF PORT AUSTIN TO 10 MILES SOUTHWEST OF BAD AXE...MOVING EAST AT 28 MPH. WINDS OF AROUND 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BAD AXE BY 610 PM EDT... UBLY AND PORT HOPE BY 625 PM EDT... HARBOR BEACH BY 640 PM EDT... ADDITIONAL THUNDERSTORMS WILL ALSO TRACK INTO THE AREA BEHIND THIS LINE AND BRING LOCALIZED HEAVY RAINFALL AND LIGHTNING BY 7 PM AND BEYOND. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 thunderstorm wind. Local standard time, as filed.
Numerous large tree limbs reported down.
Several trees down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131302, 131303.